Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 46, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 13, 2003, 3:33 PM CDT for Holt County, Nebraska. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2003, 3:33 PM CDT (20:33 UTC)
- Expired
- May 13, 2003, 4:30 PM CDT
- In force
- 57 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Holt County, NE
The radar
The North Platte radar (KLNX), 164 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 212 J/kg
- Mixed-layer CIN
- -282 J/kg
- Mixed-layer LCL
- 1567 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
320 WUUS53 KLBF 132033 SVRLBF NEC089-132130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 333 PM CDT TUE MAY 13 2003 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 430 PM CDT * AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 9 MILES NORTHEAST OF ONEILL...MOVING EAST AT 40 MPH. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT TUESDAY EVENING FOR NORTH CENTRAL NEBRASKA. LAT...LON 4257 9883 4211 9905 4211 9831 4260 9833 $$ POWER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:10 AM CDT, 13 hours 23 minutes earlier.
Area forecast discussion, May 13, 2:10 AM CDT, 13 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 210 AM CDT TUE MAY 12 2003 PRECIP CHANCES TODAY AND TEMPS NEXT SEVERAL DAYS MAIN CHALLENGE. WATER VAPOR IMAGERY FROM THIS EARLY MORNING SHOWS STRONG UPPER WAVE MOVING ACROSS THE NORTHERN ROCKIES. AT THE SURFACE LEE TROUGH/DRYLINE EXTENDS SOUTH ACROSS THE NORTHERN AND CENTRAL HIGH PLAINS WITH DEEPER BOUNDARY LAYER MOISTURE SLOWLY ADVECTING NORTH OUT OF THE SOUTHERN PLAINS. MODELS ARE FAIRLY CLOSE WITH SYSTEM EVOLUTION THROUGH NEXT 60 HOURS BUT ETA IS SLIGHTLY QUICKER WITH PROGRESSION OF WAVE THROUGH NORTHERN PLAINS TODAY. WILL AIM SOMEWHERE BETWEEN THE ETA AND GFS FOR THIS FORECAST PACKAGE. AFORE MENTIONED UPPER WAVE SLIDES OUT OF THE MOUNTAINS AND FORMS A CUT OFF LOW OVER THE NORTHERN PLAINS TODAY. THIS WILL PUSH DRYLINE QUICKLY THROUGH AREA FROM WEST TO EAST THIS AFTERNOON WITH TRAILING COLD FRONT SURGING INTO NORTHWEST CORNER AS WELL. LARGE SCALE ASCENT FROM WAVE WILL HELP TO KICK OFF CONVECTION ALONG DRYLINE BUT MAIN QUESTION BECOMES HOW FAR WILL DRYLINE PUSH EAST BEFORE CONVECTION FORMS. APPEARS AS THOUGH ATMOSPHERE WILL REMAIN CAPPED AHEAD OF DRYLINE UNTIL EARLY TO MID AFTERNOON. BY THIS POINT DRYLINE IS SHOWN TO HAVE CLEARED ALL BUT EASTERN MOST 6 TO 7 COUNTIES AND WILL GO WITH 30-40 POPS ACROSS THIS AREA. DRYLINE AND ASSOCIATED CONVECTION THEN QUICKLY CLEARS FORECAST AREA BY EARLY EVENING. SEVERE POTENTIAL LOOKS DECENT GIVEN 0-6KM SHEAR OF 40-50KTS AND CAPE VALUES AROUND 1500-2000 WITH MAIN THREAT BEING LARGE HAIL. ONLY OTHER PRECIP POTENTIAL IS IMMEDIATELY BEHIND COLD FRONT WHERE SOME RESIDUAL MOISTURE MAY BRING SOME ISOLATED SHOWERS THROUGH EARLY EVENING AS WELL. TEMPS LOOK WARM TODAY AS DRY DOWNSLOPE WINDS BEHIND DRYLINE PUSH TEMPS INTO THE MID 70S TO LOWER 80S FOR HIGHS. SUBSIDENCE THEN KICKS IN BEHIND FRONT TONIGHT AS UPPER WAVE MOVES INTO THE UPPER MIDWEST REGION. THIS WILL ALLOW REINFORCING SHOT OF COOLER AIR TO SLIDE INTO FAR NORTHERN COUNTIES BY SUNRISE ON WEDNESDAY. THIS SHOULD BRING IN SOME STRATUS AS WELL BUT MOST OF THE NIGHT LOOKS MOSTLY CLEAR OVER AREA. PATTERN REMAINS QUIET INTO THE LATTER HALF OF WEDNESDAY AS UPPER RIDGE BEGINS TO REBUILD OVER REGION IN ADVANCE OF NEXT WAVE. ONLY PROBLEM FOR THE DAY WILL BE STRATUS MENTIONED ABOVE BUT FEEL IT WILL SCATTERED OUT BY EARLY AFTERNOON. CONDITIONS WILL BE A TAD COOLER BEHIND FRONT WITH TEMPS IN THE MID 60S TO LOWER 70S FOR HIGHS. NEXT WAVE THEN PLOWS INTO REGION THURSDAY INTO EARLY FRIDAY. LATEST GFS AND ECMWF NOW DIG MOST OF ENERGY INTO SOUTHERN PLAINS INSTEAD OF CENTRAL PLAINS AS PREVIOUS RUN OF GFS INDICATED. WAVE IS ALSO AROUND 12-18 HOURS QUICKER THAN PREVIOUS GFS RUN. FOR THIS REASON LOOKS AS THOUGH NEXT PRECIP CHANCE WILL COME AS EARLY AS LATE MORNING/EARLY AFTERNOON ON THURSDAY BUT SHOULD BE OUT OF AREA BY EARLY MORNING ON FRIDAY. SATURDAY ALSO LOOKS MUCH DRIER THAN PREVIOUS FORECAST AS IT BECOMES A TRANSITIONAL DAY BETWEEN OUTGOING WAVE AND LARGER SYSTEM DIGGING INTO SOUTHWEST CONUS BY THE LATE WEEKEND. REMOVED PRECIP MENTION ON SATURDAY AND EARLY SUNDAY BUT PRECIP STILL LOOKS POSSIBLE LATE SUNDAY INTO MONDAY AS LEE TROUGH REESTABLISHES ITSELF AND SERIES OF WAVES KICK OFF MORE CONVECTION. .LBF...NONE. AWJ
Hazardous weather outlook, May 13, 10:08 AM CDT, 5 hours 25 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-132045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 1008 AM CDT TUE MAY 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM WILL MOVE EAST ALONG THE NEBRASKA SOUTH DAKOTA BORDER THIS AFTERNOON AND TONIGHT. AS THE SYSTEM MOVES EAST THROUGH THE AFTERNOON ABUNDANT SUNSHINE WILL CONTINUE TO DESTABLIZE AN ALREADY UNSTABLE ATMOSPHERE. WITH LIMITED LOW LEVEL MOISTURE THE MAIN CONCERN WILL BE FOR STRONG OUTFLOW WINDS AND LARGE HAIL WITH THE THUNDERSTORMS THAT DO DEVELOP. THE AREA OF CONCERN FOR SEVERE WEATHER DEVELOPMENT IS EAST OF A LINE FROM SPRINGVIEW...IN KEYA PAHA COUNTY TO CURTIS IN FRONTIER COUNTY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A RETURN OF MOIST SOUTHERLY FLOW AHEAD OF AN AREA OF LOW PRESSURE ACROSS THE HIGH PLAINS OF COLORADO AND WYOMING WILL SET THE STAGE FOR THUNDERSTORM DEVELOPMENT AGAIN SUNDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY MID AFTERNOON...MAINLY EAST OF SPRINGVIEW TO CURTIS LINE. STAY TUNED TO THE LATEST WEATHER FORECASTS FOR UP TO DATE INFORMATION. POWER
In the hours before
Local storm report, May 13, 2:25 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
225 PM CDT TUE MAY 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0218 PM 12S ATKINSON NE 1.50 HAIL
05/13/03 HOLTLocal storm report, May 13, 2:27 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0227 PM CDT TUE MAY 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0210 PM BURWELL NE 0.75 IN HAIL
05/13/03 GARFIELD
MBLocal storm report, May 13, 2:52 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0252 PM CDT TUE MAY 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM 14 NNE BARTLETT NE 0.75 IN HAIL
05/13/03 WHEELER
MBLocal storm report, May 13, 3:05 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 PM CDT TUE MAY 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM 2S SPENCER NE 0.75 HAIL
05/13/03 BOYDLocal storm report, May 13, 3:17 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0317 PM CDT TUE MAY 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0312 PM 8 NE ONG NE 1.00 IN HAIL
05/13/03 FILLMORE
0312 PM 8 N ONEILL NE 1.00 IN HAIL
05/13/03 HOLT
MBLocal storm report, May 13, 3:17 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0317 PM CDT TUE MAY 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0312 PM 8 N ONEILL NE 1.00 IN HAIL
05/13/03 HOLT
MBThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 1:03 PM CDT | Severe Thunderstorm Warning | LBF | Keya Paha | 57 min |
| May 13, 1:58 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Garfield | 62 min |
| May 13, 1:59 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 46 min |
| May 13, 2:24 PM CDT | Severe Thunderstorm Warning | LBF | Wheeler | 51 min |
| May 13, 2:31 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt | 29 min |
| May 13, 2:45 PM CDT | Tornado Warning | LBF | Boyd, Holt | 45 min |
| May 13, 2:50 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 40 min |
| May 13, 4:01 PM CDT | Severe Thunderstorm Warning | LBF | Wheeler | 44 min |
| May 13, 4:06 PM CDT | Severe Thunderstorm Warning | LBF | Garfield | 39 min |
| May 13, 4:44 PM CDT | Severe Thunderstorm Warning | LBF | Wheeler | 31 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.